Sign in to follow this  
Followers 0

Lithium Hand Tremors

10 posts in this topic

Posted

Has anyone taken anything that counteracts this? I had it for awhile then it went away, and then I went on Cogentin to help with my Abilify side effect (akathesia). But the tremor came back in time for me to fill out job applications and my writing is TERRIBLE. Just curious does this come and go for anyone and if so is there anything to treat it? I might have to have someone fill out my applications for me, because I know the app I filled out today looked awful and I doubt I'll get any call back. Thank you!

Share this post


Link to post
Share on other sites

Posted

I use a low dose of Inderal (propranolol, 10mg PRN) which helps with coarse tremors that happen when exerting force but it only barely touches my hand tremor. I had trouble signing my name within the confines of a box today when I got my health card replacement.. had to do it twice. I'm thinking a higher dose would do more, but I don't want my blood pressure to drop too low.

Share this post


Link to post
Share on other sites

Posted

I take propranolol. Up to 80mg/day. Usually 40mg is enough to get me to where the tremor is completely under control.

Share this post


Link to post
Share on other sites

Posted

I oddly found tremors would come and go with lithium and I SWEAR that salty food helped, but my pdoc laughed at me and i think he was probably right... I never took anything for them, just couldn't be bothered (they weren't that bad) and wasn't on it long enough. But they were definitely intermittent, I have no idea why.

Propanol is usually a good choice.... Most docs are happy enough to prescribe it, it's cheap, fairly harmless.....

Anna

Share this post


Link to post
Share on other sites

Posted

I oddly found tremors would come and go with lithium and I SWEAR that salty food helped, but my pdoc laughed at me and i think he was probably right...

I wouldn't be so sure about that, considering how many other people say the same thing as you. I've seen a whole lot of posts on here over the years where people have said that eating something salty helps when transient side effects like that pop up. It's not implausible, since the way lithium and sodium levels are regulated are coupled pretty tightly together. I'm not entirely sure off the top of my head how much salt would have to be involved for a non-placebo effect or what kind of time scale it would take place on, though.

But yeah, as everyone else has already said, beta blockers like propranolol are generally the standard way to go for that and relatively harmless compared to most things, with a few exceptions. For example, they can be a bad idea if you already have low blood pressure, and they can aggravate asthma and/or interfere with some types of asthma medications, so obviously your doctor would know what makes the most sense for your specific situation.

Share this post


Link to post
Share on other sites

Posted

Took about an hour and I was eating a significant amount of salt.

I have low Bp anyway, for awhile when I was young I drank salt water every day just to get my bp up a bit and not feel so flaky.

Anna

Share this post


Link to post
Share on other sites

Posted

My tremors disappeared within 45 minutes of eating a bowl of ramen. Sodium intake actually increases lithium clearance. In fact, a saline IV is used to treat mild or moderate lithium toxicity in hospitals.ref

If the tremor continues for more than a couple days, you may want to call your pdoc for a lithium level check. If the level is still where he wants it, he can prescribe a beta blocker or something.

Share this post


Link to post
Share on other sites

Posted

I was just going to mention Aurochs and the ramen noodles. That used to be almost a nightly trick for a while there. He'd eat a bowl of ramen noodles, with the entire packet of spices/salt and before too long his tremor would be gone.

Share this post


Link to post
Share on other sites

Posted

I think you're the one who told me to do it, actually. The tremors came and went, and I don't really know why. Probably had something to do with caffeine (which also increases lithium clearance).

And seriously, how can you not love the oriental ramen spice packet? I don't think I've ever had ramen without the whole thing.

Share this post


Link to post
Share on other sites

Posted

fuck. Guess who is eating ramen now? I was doing so well today too....

One must be careful reading the board.

Anna

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0